Alert archive / Florida / Tornado Warnings in 1996

Tornado Warning 22, NWS Jacksonville, FL

May 28, 1996Saint Johns County, Florida

NWS Jacksonville, FL issued this tornado warning at May 28, 1996, 1:21 PM EDT for Saint Johns County, Florida. It was in force for 69 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 28, 1996, 1:21 PM EDT (17:21 UTC)
Expired
May 28, 1996, 2:30 PM EDT
In force
69 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

County Saint Johns County, FL

The radar

The Jacksonville radar (KJAX), 70 km from the middle of the area, began a volume at 17:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 5.4 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 1996-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1717 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 1996-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1717 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
718 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJAX 281717
TORJAX
FLC109-281830-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
121 PM EDT TUE MAY 28 1996
 
THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  230 PM EDT
FOR PERSONS IN THE FOLLOWING LOCATIONS ...
 
IN NORTH FLORIDA
 
   ...CENTRAL ST. JOHNS COUNTY
 
AND THE ADJOINING COASTAL WATERS.
 
 
AT 115 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM IN CENTRAL ST JOHNS COUNTY MOVING EAST ALONG STATE ROAD 16
TOWARD ST AUGUSTINE. SEVERAL PUBLIC REPORTS OF FUNNEL CLOUDS HAVE BEEN
RECEIVED.
 
 
IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A
BASEMENT.  GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE.
IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM
SUCH AS A CLOSET ON THE LOWEST FLOOR.  USE BLANKETS...PILLOWS...
OR CUSHIONS TO COVER YOUR BODY.  AVOID WINDOWS.
 
 
PETERSON/WELSH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at May 28, 9:44 AM EDT, 3 hours 37 minutes earlier.

Area forecast discussion, May 28, 9:44 AM EDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
942 AM EDT TUE MAY 28 1996

OUTFLOW BOUNDARY FROM S GA INTO WEST CENTRAL FL MOVING EAST AND SHOULD
BE FOCUS FOR AFT CONVECTION IN SE GA AND NE FL ESP AFTER HEATING BEGINS.
THIS COUPLED WITH ACTIVE WEST COAST SEABREEZE SHOULD PRODUCE ROUND OF
AFT STRONG STORMS. STORMS IN COFFEE COUNTY THIS AM HAD IMPRESSIVE SHEAR
VALUES BUT NO REPORTS OF SEVERE WEATHER. PREVIOUS FCST OF TEMPS/POPS
LOOK GOOD.

PETERSON

In the hours before

Special weather statement, May 28, 8:43 AM EDT, 4 hours 38 minutes before
FLZ020>025-030>033-035>038-040-501-GAZ132>136-149>154-162>166-
501-501-281530-

NORTHEAST FLORIDA AND SOUTHEAST GEORGIA HAZARDOUS WEATHER UPDATE
NATIONAL WEATHER SERVICE JACKSONVILLE FL
825 AM EDT TUE MAY 28 1996

...STRONG TO SEVERE THUNDERSTORMS DEVELOPING IN GEORGIA...

ENERGY IN THE UPPER LEVELS OF THE ATMOSPHERE MOVING THROUGH PARTS
OF SOUTHEAST GEORGIA THIS MORNING AND INTERACTING WITH A MOIST AND
UNSTABLE ENVIRONMENT. THIS IS PROVIDING ENERGY FOR STRONG TO SEVERE
THUNDERSTORMS MOVING RAPIDLY INTO SOUTHEAST GEORGIA THIS MORNING
...MAINLY IN COFFEE...BACON...APPLING...AND JEFF DAVIS COUNTIES.

THEN THIS AFTERNOON INTO THIS EVENING THE INTERACTION BETWEEN THE
ATLANTIC SEA BREEZE AND THE GULF OF MEXICO SEA BREEZE ALONG WITH
LEFTOVER ENERGY IN THE ATMOSPHERE WILL CAUSE SCATTERED
THUNDERSTORMS TO FORM OVER PARTS OF SOUTHEAST GEORGIA AND NORTHEAST
FLORIDA.

THUNDERSTORMS TODAY WILL CAUSE CLOUD TO GROUND LIGHTNING...BRIEF
VERY HEAVY RAINS AND WIND GUSTS TO AT LEAST 40 MPH.

WELSH
Special weather statement, May 28, 11:31 AM EDT, 1 hour 50 minutes before
FLZ020>025-030>033-035>038-040-501-GAZ132>136-149>154-162>166-
501-501-281815-

HAZARDOUS WEATHER OUTLOOK UPDATE TWO
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1119 AM EDT TUE MAY 28 1996

...SEVERE THUNDERSTORM WATCH FOR SOUTH GEORGIA/NORTH FLORIDA...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
WHICH INCLUDES...SOUTHEAST GEORGIA AND ALL NORTHEAST FLORIDA
COUNTIES...EXCEPT FLAGLER AND MARION COUNTIES.

A MOIST AND UNSTABLE ENVIRONMENT IS PROVIDING ENERGY FOR STRONG TO
SEVERE THUNDERSTORMS IN SOUTHEAST GEORGIA AND NORTH FLORIDA.

TWO LINES OF STRONG THUNDERSTORMS ARE MOVING THROUGH THE AREA.  THE
FIRST LINE IS THE STRONGEST AND PROGRESSING SOUTHEAST AT 25 MPH
FROM A LINE EXTENDING FROM BRUNSWICK TO NEAR VALDOSTA.  THE SECOND
LINE OF STRONG THUNDERSTORMS IS MOVING NORHTEAST AT 25 MPH AND IS
EXTENDING FROM LAKE CITY THROUGH GAINESVILLE.

THESE LINES WILL CONVERGE NEAR THE OKEEFENOKEE SWAMP BY 1230 PM.

STRONG TO SEVERE THUNDERSTORMS TODAY WILL CAUSE CLOUD TO GROUND
LIGHTNING...HAIL...HEAVY RAINS AND DAMAGING WIND GUSTS.

WELSH

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 12:28 PM EDTSevere Thunderstorm WarningJAXBaker62 min
May 28, 1:02 PM EDTSevere Thunderstorm WarningJAXDuval, Nassau58 min
May 28, 3:03 PM EDTSevere Thunderstorm WarningJAXMarion42 min

Nearby

Tornado Warnings in Florida, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.